Unfortunately there are a fair number of things that don’t mean much when you just read them in the book. It’s only when it happens to a real patient, on your responsibiliy, that everything suddenly becomes meaningful.
Narcotic overdose, for instance. I’ve gotten so used to dealing with patients immediately after surgery, or with surgical problems in the ER, that I’ve become comfortable with fairly significant doses of narcotics like morphine and dilaudid. You can only do so many repetitions of – 1mg dilaudid, wait for the nurse to come back in half an hour and say it didn’t work, and you’re wasting her time by making her do this three or four times, rather than giving a larger dose up front – before you decide that as long as the patient is wide awake and complaining of pain, they’re not being overdosed.
Except the other day I met a patient for whom that wasn’t true. He was awake, asking for pain medicine, and then ten minutes later doing what I now just recognized as probably Cheyne-Stokes breathing, this peculiar pattern of agonal gasping that means the patient is just moments away from not breathing at all. There ensued a wild flurry to dig up oxygen mask and tubing, pulse oximeter and plugs, several amps of narcan (antagonist to narcotics), all while keeping rather quiet, so as not to frighten the patient’s family more than necessary. It turned out, thank God, that a little jaw thrust, oxygen, and some narcan were all that were needed to make the patient wide awake – and quite uncomfortable. Narcan is famous in the textbooks for making people with heroin overdoses angry at you for rudely jerking them out of their pleasant but deadly dreams; but when the patient had a quite authentic source of severe pain, which you were trying to treat, and then you effectively erased all the narcotics they’ve gotten for the last several hours, everyone becomes quite unhappy.
Conclusion: This is why God made PCA pumps (patient-controlled analgesia: small doses, and if you’re drowsy you can’t push the button, so theoretically less likely to overdose; although I’ve seen it come pretty close, too).